If you use certain medications, such as benzodiazepines, opiates, and barbiturates, you may wonder how these can affect your sleep apnea. As these medications can have impacts on both sleep architecture and breathing, the consequences can be important.
The class of medications called benzodiazepines includes many medications meant to relieve anxiety. Some of them work as muscle relaxants or as anticonvulsants to treat seizures. As these medications can also cause sleepiness, they have sometimes been used over the short-term to aid sleep. Some of the benzodiazepine medications include:
The benzodiazepines act near the GABA receptor on the surface of cells, which causes chloride to move more freely across their channels. For the treatment of insomnia, they have largely been replaced by safer medications.
The opiates are a class of medications often used for pain relief. Some are also used to treat diarrhea or cough. As they can cause sleepiness as a side effect, they can have important effects on breathing during your sleep. Some of the common opiates include:
These opiates bind to various opioid receptors within the nervous system and elsewhere in the body. Opioids result in increased respiratory pauses, irregular breathing, and shallow breaths.
Barbiturates are a class of medications that have formerly been used for sedation, but because of serious side effects, including the risk for dependence and withdrawal, they have largely been phased out as sleep aids. They can cause coma in toxic doses. Some of the barbiturates includes:
Barbiturates act at the sodium and potassium transporters in cells, which can inhibit the reticular activating system in the brainstem. This can produce sedation and even coma and has significant effects on breathing.
How Do These Medications Affect Breathing in Sleep?
Each of these medications can suppress your breathing and make your upper airway more collapsible. This may worsen sleep-disordered breathing, such as sleep apnea. As these medications also suppress your level of consciousness, you may not be able to protect your airway adequately. This may lead to disrupted breathing, suffocation, and even death. These medications are frequently implicated in overdose deaths.
Finally, these medications may have separate effects on your sleep architecture, leading to disrupted sleep even while you remain unconscious.
If you have sleep apnea, you should have a polysomnogram (PSG) performed when using any of these medications to monitor for side effects. It is important to discuss these risks with your doctor to determine if the benefits of the medication outweigh the potential for harm in your situation.
Dolly, F and Block, A. "Effect of flurazepam on sleep-disordered breathing and nocturnal desaturation in asymptomatic subjects." Am J Med 1982;73:239.
Harvey, RA and Champe, PC. "Pharmacology." Lippencott, 2nd edition, 2000.
Katzung, BG. "Basic & Clinical Pharmacology." Lange, 9th edition, 2004.